Alert archive / Washington / Red Flag Warnings in 2018

Red Flag Warning 13, NWS Pendleton, OR

August 9, 2018

NWS Pendleton, OR issued this red flag warning at Aug 9, 2018, 2:15 PM PDT. It took effect at Aug 10, 2018, 2:00 PM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2018, 2:15 PM PDT (21:15 UTC)
In effect from
Aug 10, 2018, 2:00 PM PDT
Expired
Aug 11, 2018, 8:00 PM PDT
In force
30 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

722 
WWUS86 KPDT 092115
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
215 PM PDT Thu Aug 9 2018

...HOT, DRY AND UNSTABLE CONDITIONS TODAY FOLLOWED BY GUSTY WINDS
FRIDAY...

.Hot, dry and unstable conditions peak today as the upper level 
ridge begins to break down. An upper low off the Pacific Northwest 
coast will approach the region Friday afternoon/evening bringing 
breezy to locally windy conditions to the Columbia Basin.

WAZ675-100600-
/O.UPG.KPDT.FW.A.0006.180810T2100Z-180811T0600Z/
/O.NEW.KPDT.FW.W.0013.180810T2100Z-180811T0600Z/
/O.CON.KPDT.FW.W.0012.000000T0000Z-180810T0600Z/
Eastern Washington Southern Columbia Basin-
215 PM PDT Thu Aug 9 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING VERY HOT AND DRY CONDITIONS FOR FIRE WEATHER ZONE 675... 
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT FRIDAY FOR 
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 675...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 2 PM to 11 PM PDT Friday. The
Fire Weather Watch is no longer in effect. 



* TIMING...Hot and unstable conditions peak today. Conditions 
  remain dry with increasing winds Friday afternoon and evening. 

* WIND...10 to 20 mph with gusts up to 30 mph Friday afternoon 
  and evening.

* HUMIDITY...12 to 18 percent this afternoon, 14 to 19 percent 
  Friday afternoon.

* HAINES...6 (high) through this evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ641-WAZ641-100600-
/O.UPG.KPDT.FW.A.0006.180810T2100Z-180811T0600Z/
/O.NEW.KPDT.FW.W.0013.180810T2100Z-180811T0600Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
215 PM PDT Thu Aug 9 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 641 AND 
641...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 2 PM to 11 PM PDT Friday. The
Fire Weather Watch is no longer in effect. 

* TIMING...Friday afternoon and evening.

* WIND...15 to 22 mph with gusts up to 30 mph.

* HUMIDITY...13 to 21 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ639-640-642-644-WAZ639-681-100600-
/O.CON.KPDT.FW.W.0012.000000T0000Z-180810T0600Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-
Southern Blue and Strawberry Mountains-Central Blue Mountains-
East Slopes of the Southern Washington Cascades-
Yakama Alpine District-
215 PM PDT Thu Aug 9 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR VERY HOT AND DRY CONDITIONS FOR FIRE WEATHER ZONES 
639, 639, 640, 642, 644, AND 681...

* TIMING...Now through this evening.

* HUMIDITY...7 to 20 percent.

* HAINES...6 (high)

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
6 follow-up statements
937 
WWUS86 KPDT 100527
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1027 PM PDT Thu Aug 9 2018

...GUSTY WINDS DEVELOPING FRIDAY...

.An upper low off the Pacific Northwest coast will approach the 
region Friday afternoon/evening bringing breezy to locally windy 
conditions to the Columbia Basin.

WAZ675-101730-
/O.CAN.KPDT.FW.W.0012.000000T0000Z-180810T0600Z/
/O.CON.KPDT.FW.W.0013.180810T2100Z-180811T0600Z/
Eastern Washington Southern Columbia Basin-
1027 PM PDT Thu Aug 9 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 675...

* TIMING...Friday afternoon and evening.
 
* WIND...10 to 20 mph with gusts up to 30 mph.

* HUMIDITY...14 to 19 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ639-640-642-644-WAZ639-681-100630-
/O.CAN.KPDT.FW.W.0012.000000T0000Z-180810T0600Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-
Southern Blue and Strawberry Mountains-Central Blue Mountains-
East Slopes of the Southern Washington Cascades-
Yakama Alpine District-
1027 PM PDT Thu Aug 9 2018

...RED FLAG WARNING IS CANCELLED FOR VERY HOT AND DRY CONDITIONS
FOR FIRE WEATHER ZONES 639, 639, 640, 642, 644, AND 681...

The National Weather Service in Pendleton has cancelled the Red
Flag Warning. 

$$

ORZ641-WAZ641-101730-
/O.CON.KPDT.FW.W.0013.180810T2100Z-180811T0600Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
1027 PM PDT Thu Aug 9 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
641...

* TIMING...Friday afternoon and evening.

* WIND...15 to 22 mph with gusts up to 30 mph.

* HUMIDITY...13 to 21 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
793 
WWUS86 KPDT 101559
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
859 AM PDT Fri Aug 10 2018

...GUSTY WINDS DEVELOPING THIS AFTERNOON AND EVENING...

.An upper low off the Pacific Northwest coast will approach the
region this afternoon/evening bringing breezy to locally windy 
conditions to the Columbia Basin.

ORZ641-WAZ641-675-110600-
/O.CON.KPDT.FW.W.0013.180810T2100Z-180811T0600Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
859 AM PDT Fri Aug 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 641, 641, AND 675...

* TIMING...This afternoon and evening.

* WIND...13 to 22 mph with gusts up to 30 mph.

* HUMIDITY...13 to 21 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
609 
WWUS86 KPDT 102147
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
247 PM PDT Fri Aug 10 2018

...GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON AND AGAIN SATURDAY
AFTERNOON...

.An upper low off the Pacific Northwest coast will approach the
region this afternoon/evening bringing breezy to locally windy
conditions to the Columbia Basin this afternoon and again on
Saturday. There is sufficient elevated instabiity for an isolated
thunderstorm or two in the warned area from 8 pm tonight through 
1 am Saturday morning.

ORZ641-WAZ641-675-111215-
/O.EXT.KPDT.FW.W.0013.000000T0000Z-180812T0300Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
247 PM PDT Fri Aug 10 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 641, 641, AND
675...

* AFFECTED AREAS...Fire weather zone 641 in Oregon and Washington
  and fire weather zone 675 in Washington.

* WIND...15 to 22 mph with gusts up to 30 mph.

* HUMIDITY...14 to 23 percent.

* LIGHTNING...Isolated thunderstorms possible from 8 pm tonight 
  through 1 am Saturday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Any thunderstorms could lead
to new fire starts.

&&

$$
294 
WWUS86 KPDT 110937
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
237 AM PDT Sat Aug 11 2018

...GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON...

.An upper low off the Pacific Northwest coast will move inland
today bringing breezy to locally windy conditions to the Columbia
Basin. Relative humidity will remain low.

ORZ641-WAZ641-675-111800-
/O.CON.KPDT.FW.W.0013.000000T0000Z-180812T0300Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
237 AM PDT Sat Aug 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 641 AND 
675...

* AFFECTED AREAS...Fire weather zone 641 in Oregon and 
  Washington and fire weather zone 675 in Washington. 

* WIND...15 to 22 mph with gusts up to 30 mph.

* HUMIDITY...15 to 24 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Any thunderstorms could lead
to new fire starts.

&&

$$
954 
WWUS86 KPDT 111547
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
847 AM PDT Sat Aug 11 2018

...GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON...

.An upper low off the Pacific Northwest coast will move inland
today bringing breezy to locally windy conditions to the Columbia
Basin. Relative humidities will decrease to below critical values
this afternoon.

ORZ641-WAZ641-675-120300-
/O.CON.KPDT.FW.W.0013.000000T0000Z-180812T0300Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
847 AM PDT Sat Aug 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 641 AND 
675...

* AFFECTED AREAS...Fire weather zone 641 in Oregon and 
  Washington and fire weather zone 675 in Washington. 

* WIND...15 to 22 mph with gusts up to 30 mph.

* HUMIDITY...15 to 23 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 

&&

$$
452 
WWUS86 KPDT 120308
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
808 PM PDT Sat Aug 11 2018

ORZ641-WAZ641-675-120415-
/O.EXP.KPDT.FW.W.0013.000000T0000Z-180812T0300Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
808 PM PDT Sat Aug 11 2018

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 641, 641, AND 675...

Winds will continue to diminish for the remainder of the evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 9, 1:27 PM PDT, 48 minutes earlier.

Area forecast discussion, Aug 9, 1:27 PM PDT, 48 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
127 PM PDT Thu Aug 9 2018

.SHORT TERM...Tonight through Sunday...Hazy sunshine and intense
heat prevails across the interior Pacific Northwest this
afternoon as the axis of a strong ridge slowly nudges just east of
the area. The ridge will gradually continue to move east, with a
trough approaching the WA/OR coast by Friday night/Saturday.
Models continue to slow down the progression of the trough and
subsequent marine push, with most areas still under the influence
of the strong ridge through tomorrow evening. Think the east
slopes of the Cascades, Central OR, and the Columbia Gorge will
see the beginnings of the marine air early enough Friday for
a 5-10 degree cooling, thus will allow the Excessive Heat Warning
expire this evening once temperatures cool down. Further east,
with the slower timing, think areas from the Yakima/Kittitas
valley eastward will experience only slight cooling, thus will
extend heat statements into Friday evening, with warnings for
the lowlands and advisories for the mountains. With the marine
push Friday night, GFS remains most aggressive pooling enough
instability and mid level moisture to generate a few thunderstorms
stretching from the east slopes of the Cascades to the Columbia
Basin. NAM/ECMWF remain somewhat drier, thus will keep PoPs below
15 percent, except for the immediate east slopes of the Cascades
where a better chance of showers will occur. The trough will
open up and move to the north of the area Saturday/Sunday. Will
retain chances of showers/slight chances of thunderstorms along
the east slopes of the WA Cascades Saturday, with no precip is
expected elsewhere. Breezy conditions can be expected during the
late afternoon/evening hours Friday/Saturday with the marine push.
The record heat will be broken area wide for the weekend, with
highs Saturday and Sunday mainly in the 80s for the lower
elevations. Air quality, poor in some areas through Friday will
likely improve over the weekend.

.LONG TERM...Sunday night through Thursday. Continued dry conditions
and slightly above normal temperatures can be expected through the
extended period.  West/southwest flow will be over the area though
most of the period. There is some concern about some moisture from
Hurricane John moving through mainly southern Oregon on
Wednesday/Thursday. Still low confidence on this, so have kept out
mention of any thunderstorms.

&&

.AVIATION...00Z TAFs. VFR conditions will generally prevail for
the next 24 hours. Smoke and haze will continue to reduce
visibilities at the surface and aloft, with periods of MVFR
possible at RDM/BDN/YKM. Winds will decrease to under 10 KTs after
sunset. Winds will increase to 15-20kts and gusty at most
locations after 18z Friday.

&&

.FIRE WEATHER...Overnight RH recoveries will be poor to moderate
again tonight especially on ridges. Hot, dry and unstable conditions
will persist through much of the of the day Friday across a bulk of
the area as the system off shore has slowed its progress
substantially. With the lack of fire activity across areas with
maximum instability, will not reissue highlights for 5 to borderline
6 Haines values. A marine push will arrive late Friday afternoon and
evening with breezy to locally conditions through the Cascade gaps
and into the Columbia Basin. Fire Weather Watches have been upgraded
to Red Flag Warnings for Wind and RH for OR/WA641 and WA675 where
critical RH and critical winds will overlap. There is some signal of
elevated instability over WA/OR641 but question if this will
actually be able to produce anything or will just be high based
ACCAS. There will be better forcing for ascent near the Washington
Cascades during the overnight Friday into Saturday morning, but it
appears most activity would remain just north of WA681. Winds will
weaken slightly overnight Friday before increasing again Saturday
afternoon with minimum RH values in the 21 to 26 percent range
across the Basin with continuing fire weather concerns, but does not
look like it will meet critical fire weather criteria. Winds finally
taper off Sunday with return to warm and dry conditions by early
next week. Peck

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  71 103  67  85 /   0   0  10  10
ALW  71 105  67  87 /   0   0  10  10
PSC  69 106  67  88 /   0   0  10   0
YKM  70 104  65  83 /   0   0  10  10
HRI  70 105  69  88 /   0   0  10  10
ELN  66 103  63  78 /   0   0  10  10
RDM  61  98  54  83 /   0   0  10  10
LGD  63 106  60  86 /   0   0   0   0
GCD  68 104  63  88 /   0   0   0   0
DLS  72  97  69  81 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Warning until 8 PM PDT this evening for ORZ041-
     502-503-506-509>511.

     Red Flag Warning until 11 PM PDT this evening for ORZ639-640-642-
     644.

     Excessive Heat Warning until 8 PM PDT Friday for ORZ044-049-050-
     505-507-508.

     Heat Advisory from 8 PM this evening to 8 PM PDT Friday for
     ORZ502-503-506.

     Red Flag Warning from 2 PM to 11 PM PDT Friday for ORZ641.

WA...Excessive Heat Warning until 8 PM PDT this evening for WAZ024-
     030-520.

     Red Flag Warning until 11 PM PDT this evening for WAZ639-675-681.

     Excessive Heat Warning until 8 PM PDT Friday for WAZ026>029-521.

     Heat Advisory from 8 PM this evening to 8 PM PDT Friday for
     WAZ030.

     Red Flag Warning from 2 PM to 11 PM PDT Friday for WAZ641-675.

&&

80/93/74

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:10 PM PDTHeat AdvisoryPDTColumbia, Klickitat, Walla Walla, Yakima28 hr

Nearby

Red Flag Warnings in Washington, 2018Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.